On the basis of previously unpublished observations, we hypothesized that prolonged use of proton pump inhibitors (PPIs) causes an increase in (99m)Tc-sestamibi uptake in the stomach wall, manifested as curvilinear activity surrounding the photopenic fundus of the stomach cavity. We prospectively evaluated the frequency of stomach wall uptake in patients undergoing myocardial perfusion SPECT who were taking PPIs or H(2) antagonists.
Methods: Patients (n = 138) who were scheduled for single-day rest/stress (99m)Tc-sestamibi SPECT were randomly selected. Poststress SPECT was performed 30 min after treadmill exercise or 45 min after dipyridamole infusion. The rest scan was obtained 45 min after tracer injection. All patients drank 473 mL of water 5-10 min after both the rest and the stress radiotracer injections. Patients were questioned regarding their use of PPIs and H(2) antagonists. The significant use of either was defined as more than 2 wk of continuous therapy before cardiac SPECT. Masked observers assessed poststress planar projection images in endless-loop cinematic format for the following 3 patterns: stomach cavity uptake, attributable to duodenogastric reflux of tracer; stomach wall uptake; and no stomach uptake. A 2-tailed chi(2) test with Yates correction was used to calculate statistically significant associations among variables.
Results: Only patients with observed patterns of stomach wall uptake (n = 30) and no stomach wall uptake (n = 91) were included. Patients with stomach cavity uptake (n = 17) were excluded because the assessment of the adjacent stomach wall uptake was not possible. Of the patients included (n = 121), 30 were men and 91 were women. Sixty-seven patients were older than 60 y; 26 patients were taking PPIs. Of the 95 patients not taking PPIs, 14 were taking H(2) antagonists. No patients were taking both medications. Stomach wall uptake was strongly associated with prolonged use of PPIs (chi(2) = 51.9, P < 0.0001). No statistically significant association was noted among age, sex, or use of H(2) antagonists (P = NS).
Conclusion: Prolonged PPI therapy, but not H(2) antagonist therapy, contributes to a significant increase in stomach wall activity, potentially resulting in Compton scatter or ramp filter artifacts affecting the inferior wall of the left ventricle. Stomach wall activity, unlike the stomach cavity activity, cannot be prevented by the ingestion of water before imaging. Therefore, it is important to elicit a history of prolonged PPI use to better anticipate the possibility of increased stomach wall activity, which can confound the image quality and interpretation.